MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS BUR - HIGH SPEED RAD; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS BUR - HIGH SPEED RAD; BUR, EAR, NOSE AND THROAT
Model Number 1883070HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported by a health care professional that the tip of drill bit was broken during surgery.There was no broken piece of the reported product that remained inside the patient's body.The procedure was completed by a back up product with no delay.There was no patient impact.Upon follow up it was reported that the blade broke while being used on a patient.
 
Additional Manufacturer Narrative
H3 the product analysis result indicates that the inner spiral wrap was stretched which would have resulted in the reported event.The tip was extending beyond the support area of the outer tube by 0.544¿.There was gouging and thinning of the distal outer tube¿s wall thickness indicating that excessive pressure was applied to the bur while being used.There were no loose components.There are inspections for damage throughout the manufacturing process.There was no allegation of a defect prior to use.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.A review of the global complaint data showed no other complaints about this lot number.The information most likely indicates that aggressive use resulted in the damage to the spiral wrap.The user guide warns: bending or prying may break the accessory; do not use excessive force to pry or push bone with the attachment, tool, or blade during dissection; excessive pressure applied to the bur may cause bur fracture.H6: additional information suggest that fdm b18 , fdr c20 and fdc d14 are no longer applicable to this event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS BUR - HIGH SPEED RAD
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key12198035
Report Number1045254-2021-00384
Device Sequence Number19710322
Product Code EQJ
UDI-Device Identifier00681490464604
UDI-Public00681490464604
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1883070HS
Device Catalogue Number1883070HS
Device Lot Number0217848908
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2021
Supplement Date Received by Manufacturer09/15/2021
Initial Report FDA Received Date07/20/2021
Supplement Report FDA Received Date10/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1